Alert archive / Arizona / Special Weather Statements in 2013

Special Weather Statement, NWS Tucson, AZ

August 12, 2013

NWS Tucson, AZ issued this special weather statement at Aug 12, 2013, 12:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 12:21 PM MST (19:21 UTC)
Expired
Aug 12, 2013, 1:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WWUS85 KTWC 121921
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1221 PM MST MON AUG 12 2013

AZZ504-507-514-122000-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
1221 PM MST MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 100 PM
MST...

AT 1212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A STRONG THUNDERSTORM NEAR INTERSTATE 10 AND VAIL...OR 12 MILES 
SOUTHEAST OF TUCSON...MOVING NORTHEAST AT 10 TO 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE 
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LAT...LON 3231 11059 3206 11047 3190 11067 3204 11082
TIME...MOT...LOC 1920Z 212DEG 12KT 3207 11067

$$
MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 12, 9:00 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 9:00 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST MON AUG 12 2013

.SYNOPSIS...DRYING AGAIN TO START THE WEEK WITH FEWER THUNDERSTORMS.
SOME MOISTURE WILL MOVE BACK INTO SOUTHEAST ARIZONA AROUND WEDNESDAY
FOR A CHANCE OF THUNDERSTORMS THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...MOISTURE TRENDS FALLING AGAIN THIS MORNING AS EXPECTED
WITH A DRY WESTERLY FLOW PUSHING PRECIPITABLE WATER VALUES BACK
BELOW 1 INCH FOR MOST OF SOUTHEAST ARIZONA. SURFACE DEWPTS WILL HAVE
ROOM TO FALL CONSIDERABLY THIS AFTERNOON. LIMITED THUNDERSTORM
ACTIVITY TODAY AND TUESDAY...WELL BELOW NORMAL FOR MID AUGUST.

WATER VAPOR IMAGERY THIS MORNING SHOWING THE STRONG EASTERLY IMPULSE
FROM THE GULF OF MEXICO MADE RAPID PROGRESS ACROSS CENTRAL MEXICO
LAST NIGHT. LARGE COMPLEX NEAR THE MOUTH OF THE GULF OF CALIFORNIA
LATE LAST NIGHT WITH ANOTHER LARGE COMPLEX NEAR FAR SOUTHERN SONORA
PUSHING INTO THE SOUTHERN GULF.

WITH THE LARGER SCALE FLOW WEAKENING CONSIDERABLY AS THE HIGH
RECONSOLIDATES OVER SOUTHERN ARIZONA AND NORTHWEST MEXICO...WE
SHOULD SEE A MOISTURE INCREASE ASSISTED BY A SURGE FROM THE SOUTH
SOMETIME BY LATE TUESDAY NIGHT OR WEDNESDAY MORNING. EVEN WITH SOME
RETURNING MOISTURE FOR A BETTER CHANCE OF STORMS THE SECOND HALF OF
THE WEEK...THE RELATIVELY WARM MID LEVELS WITH THE PROXIMITY OF THE
HIGH CENTER WILL BE AN INHIBITING FACTOR. WE'LL START TO INCREASE
THUNDERSTORM COVERAGE AGAIN BY LATE WEDNESDAY OR WEDNESDAY
NIGHT...BUT STILL NOT UP TO NORMAL LEVELS FOR MUCH OF THE AREA.

&&

.AVIATION...ISOLD TSRA/SHRA MOSTLY EAST OF A KSAD-KFHU LINE THIS
AFTERNOON AND THIS EVENING. OTHERWISE...DRY CONDITIONS WILL PREVAIL
THRU TUESDAY MORNING OR 13/15Z. MOSTLY CLEAR SKIES THIS MORNING AND
LATE TONIGHT WITH SCT-BKN CLOUDS MOSTLY AT 8-12K FT AGL THIS
AFTERNOON AND THIS EVENING. SURFACE WIND GENERALLY LESS THAN 10 KTS
THRU EARLY TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED THUNDERSTORMS ACROSS GRAHAM...GREENLEE
AND COCHISE COUNTIES EAST OF TUCSON THIS AFTERNOON AND THIS EVENING
WITH DRY CONDITIONS ELSEWHERE. EXPECT ONLY ISOLATED THUNDERSTORMS
MAINLY NEAR THE NEW MEXICO BORDER TUESDAY AFTERNOON AND TUESDAY
EVENING. THEREAFTER...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. OTHERWISE...NORMAL DIURNAL
WIND TRENDS WILL OCCUR THIS WEEK...WITH OCCASIONAL GUSTS DURING THE
AFTERNOON AND EARLY EVENING HOURS DUE TO STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER

In the hours before

Special weather statement, Aug 12, 12:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1221 PM MST MON AUG 12 2013

AZZ504-507-514-122000-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
1221 PM MST MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 100 PM
MST...

AT 1212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR INTERSTATE 10 AND VAIL...OR 12 MILES
SOUTHEAST OF TUCSON...MOVING NORTHEAST AT 10 TO 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LAT...LON 3231 11059 3206 11047 3190 11067 3204 11082
TIME...MOT...LOC 1920Z 212DEG 12KT 3207 11067

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:17 PM MSTAreal Flood AdvisoryTWCPima88 min
Aug 11, 6:28 PM MSTAreal Flood AdvisoryTWCGraham107 min
Aug 12, 2:33 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 12, 3:21 PM MSTAreal Flood AdvisoryTWCCochise114 min

Nearby

Special Weather Statements in Arizona, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.